Spicing Things Up: Nutmeg Abuse Lands Girl in Hospital

From the WebMD Archives

Feb. 22, 2001 -- Resourceful buzz seekers have rediscovered a convenient place to get a quick fix: the kitchen spice rack. Although most spices aren't harmful, overindulging in some, such as the flavoring ground nutmeg, can have dangerous health consequences.

As with inhalants, such as the aerosol propellants in spray cans and glue, some youngsters have discovered that eating nutmeg, which is often sprinkled atop cups of holiday eggnog, can produce a high similar to that of marijuana or even LSD. Unfortunately, it also can cause side effects that may require medical attention.

In a recent issue of the journal Clinical Toxicology,researchers at the Hudson Valley Poison Center at Phelps Memorial Hospital Center in Sleepy Hollow, N.Y., reported the case of a 13-year-old girl who ingested between half an ounce and one ounce of nutmeg, which she and a friend had put in capsules. This is the equivalent of one small can of ground nutmeg, and most recipes call for only 1/8 to 1/4 tsp. of the spice.

Following a three-hour period of ingestion, the girl had to be hospitalized for two days with visual, auditory, and tactile hallucinations, nausea, gagging, hot/cold sensations, blurred vision, headache, and drowsiness. According to experts, these are common side effects that can occur from overdosing on a number of spices and other ingredients that when used in the normal amounts are harmless.

One of the authors of the journal article, toxicologist Bernard Sangalli, MS, managing director of the poison center, says that the side effects the teenager experienced can be even worse than those caused by LSD.

The use of nutmeg in this manner goes back to the late 1800s and early 1900s, when prisoners would use the spice in place of the drugs they had been taking before being incarcerated, Sangalli tells WebMD.

"We see one case every couple of years," he says. Because the side effects can be so devastating, most people only use it once, and it's never become popular. "But every once in a while, the kids discover [nutmeg] again," he says.

Continued

Although Sangalli says it's unlikely that nutmeg would cause permanent neurological damage or death, it does have a prolonged effect. Depending on the individual, it usually takes 24-36 hours to recover and requires eating charcoal to deactivate the substance.

For the 13-year-old girl, the effects of the spice began about four hours after she took the first capsules. At that point, she started seeing clothes flying through the air. She then became so weak that, during her hospital stay, she had to be helped in and out of bed and was still complaining of dizziness on the morning of the third day.

The spices nutmeg and mace both come from the fruit of the tree called Myristica fragrans. For thousands of years, the Chinese have used them for treating a stomach infection known as dysentery, colic, and chronic rheumatism. While Sangalli says the specific substance in nutmeg that causes the drug-like reaction is unknown, one active ingredient, myristicine, may contribute to the effects.

The National Institutes of Health says no guidelines have been established on safe amounts of myristicine, and little research exists on it. You'll also find myristicine in other foods and spices, including anise, fennel, parsley, celery, and black pepper.

So is there anything else lurking in your kitchen cabinets that could potentially harm your child? You bet.

For starters, your morning cup of java could be a problem. The caffeine in coffee can cause increased heart rate, breathing, and acid production in the stomach.

And watch out for those tasty candied coffee beans. "The coffee beans covered with chocolate sold in the coffee houses have a lot of caffeine," says Lona Sandon, RD, a clinical nutrition instructor at UT Southwestern Medical Center at Dallas. Just a handful of these beans contains as much as three or four cups of coffee. Taken in concentrated amounts, they could play havoc with a youngster's body.

"Herbs in general, when taken in high quantities, can have an effect on the body," Sandon tells WebMD. This is because most of them are just concentrates of plants from which drugs are derived. Various herbs and spices can cause allergic reactions and a "rush" or high feeling, including headache, dizziness, nausea, or even shock.

Continued

In fact, Sandon tells WebMD that pregnant women are warned to use nutmeg cautiously. They also are told to avoid poppy seeds, because the active ingredient can cross the placenta and possibly affect the fetus. Poppy seeds, of course, are where opium and heroin originate.

Ground red pepper won't just make your mouth burn, either. "Cayenne pepper is a vasodilator, so it gives the body a flushed feeling, and with enough of it, you could feel high," Sandon says. She also warns that, if sniffed, it could do major damage to the nose and airways.

A number of the ingredients in some herbal teas also stimulate the nervous system and can have some adverse effects on psychological behavior in large quantities. These include ginseng, ma huang, yohimbe, and guarana.

Some other things on your shelves that could spell trouble for your children are substances that have an alcohol base such as vanilla extract, or similar flavorings, and mouthwash. Sandon says that poor people are even brought to the hospital after they have swallowed household cleaners for the alcohol.

As for the nutmeg, Sangalli points out that although it isn't widely used by people looking to get high, it's legal and easy to obtain. For this reason, he calls for further research to determine what produces its drug-like effects in an effort to prevent its use and that of other similar substances as drugs of abuse.

WebMD Health News
© 2001 WebMD, Inc. All rights reserved.

Pagination